Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 3, 2003, 8:02 PM CDT for Lake County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2003, 8:02 PM CDT (01:02 UTC)
- Expired
- Jul 3, 2003, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Lake County, MN
The radar
The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -708 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT THU JUL 3 2003 FORECAST CONCERNS ARE ON PCPN CHANCES. 19Z MSAS SFC PRESSURE PLOT PLACED A HIGH CENTER IN NORTHERN ND BETWEEN MOT AND DVL. A WEAKENING SFC TROF EXTENDED FROM A LOW CENTER IN NE MANITOBA TO JUST E OF INL THEN SW TO BJI. OTHER WEAK LEFT OVER OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION DOT THE CWFA. LATEST LAPS AND MSAS SFC THERMODYNAMIC PARAMETERS INDICATED THE FA IS QUITE UNSTABLE...BUT WELL CAPPED. TCU FORMING ALONG THE RED RIVER VALLEY PER SATELLITE IMAGERY...BUT HAVING A TOUGH TIME MOVING ANY FARTHER E DUE TO CAP. UPPER LEVEL JET DIVES SE TOWARD THE FA TONIGHT. UPPER DIVERGENCE ARRIVES AND HELPS PUSH A COLD FRONT NOW IN EASTERN ND EASTWARD AND THROUGH MN PORTION OF FA BY 06Z FRIDAY. HAVE BACKED OFF ON THE PCPN CHANCES UNTIL THEN. WILL END THE TSRA CHANCES DURING THE DAY FRIDAY FROM WEST TO EAST AS FRONT AND UPPER DIVERGENCE DEPARTS THE AREA. SOME STRONGER TSRA IN NW WI FRIDAY AFTERNOON AS BEST SFC MOISTURE CONVERGENCE IS FOUND AHEAD OF A SHORT WAVE TROF CROSSING THE UPPER MIDWEST ON FRIDAY. MODELS DIFFER IN AMOUNT OF PRECIPITABLE WATER ON FRIDAY OVER NW WI...BUT AGREE ON OVER ONE INCH. SOME HEAVY RAINS POSSIBLE WITH THE STRONGER STORMS. ATMOSPHERE STABILIZES FRIDAY NIGHT AND SATURDAY WITH UPPER LEVEL RIDGING ARRIVING FROM THE WEST. MODELS ARE HINTING AT A SPEED MAX CRUISING TOWARD SOUTHERN MN. DUE TO THE PROXIMITY OF THE SPEED MAX AND MODEL UNCERTAINTY...WILL KEEP CHANCE POPS IN FOR SATURDAY EVENING IN ALL BUT NW WI...WHICH SHOULD BE FAR ENOUGH E OF THE APPROACHING JET MAX TO NOT BE AFFECTED. TSRA CHANCES WILL LINGER THROUGH MONDAY WITH A COLD FRONT PROGGED TO MOVE THROUGH. .DLH...NONE. GSF
Hazardous weather outlook, Jul 3, 7:30 AM CDT, 12 hours 32 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT THU JUL 3 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN... ...SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR NORTHWESTERN WISCONSIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN FOR THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA...THEN MOVE EAST ACROSS NORTHEASTERN MINNESOTA THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWESTERN WISCONSIN BY THIS EVENING AND CONTINUE ACROSS THAT AREA OVERNIGHT. SOME THUNDERSTORMS MAY BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWESTERN WISCONSIN ON FRIDAY. THUNDERSTORMS WILL AGAIN DEVELOP ALONG A COLD FRONT MOVING THROUGH NORTHWESTERN WISCONSIN ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN NORTHEASTERN MINNESOTA...AND THIS EVENING IN NORTHWESTERN WISCONSIN. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH BERDES
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:17 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 58 min |
| Jul 3, 8:53 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 37 min |
| Jul 3, 8:55 PM CDT | Special Marine Warning | DLH | 65 min | |
| Jul 3, 9:00 PM CDT | Special Marine Warning | DLH | 60 min | |
| Jul 4, 2:34 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.